Alert archive / Pennsylvania / Special Weather Statements in 2014

Special Weather Statement, NWS State College, PA

June 24, 2014Warren County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 24, 2014, 3:21 AM EDT for Warren County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2014, 3:21 AM EDT (07:21 UTC)
Expired
Jun 24, 2014, 4:15 AM EDT
In force
54 min
Issued by
NWS State College, PA

County Warren County, PA

The radar

The Buffalo radar (KBUF), 136 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2014-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WWUS81 KCTP 240721
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 AM EDT TUE JUN 24 2014
 
PAZ004-005-240815-
WARREN PA-MCKEAN PA-
321 AM EDT TUE JUN 24 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 321 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PLEASANTVILLE...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CHAPMAN STATE PARK AROUND 340 AM EDT.
  WARREN...SHEFFIELD...WARREN SOUTH AND LUDLOW AROUND 350 AM EDT.
  KINZUA DAM AND WESTLINE AROUND 400 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CLARENDON...TIDIOUTE
AND STARBRICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4177 7961 4178 7959 4200 7906 4200 7890
      4170 7869 4162 7884 4163 7961
TIME...MOT...LOC 0721Z 240DEG 49KT 4157 7951 

$$

MARTIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 24, 1:51 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 24, 1:51 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
151 AM EDT TUE JUN 24 2014

.SYNOPSIS...
SHORT TERM STRONG RIDGE OVER EASTERN US IS SLOW THE PROGRESSION OF
THE FRONTAL SYSTEM WORKING ITS WAY TOWARD THE REGION. THIS SLOW
MOVING SYSTEM COULD PRODUCE SHOWERS AND THUNDERSTORMS TUESDAY-
WEDNESDAY. LATER THIS WEEK AND INTO NEXT WEEK THE SUBTROPICAL
RIDGE BUILDS OVER THE WESTERN ATLANTIC AND SOUTHERN UNITED STATES
IMPLYING A WARMER PATTERN BY THE WEEKEND AND INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
INCREASING DEEP LAYER MOISTURE AND BOUNDARY LAYER CONVERGENCE
WITHIN THERMAL RIDGE IS MAINTAINING CONVECTION LONG PAST WHEN MOST
EXPLICIT HI RES MODELS WERE SUGGESTING EARLIER. WEST CENTRAL AND
NORTHWEST MOUNTAINS WILL SEE ONGOING CHCS OF SHRA AND TSRA
OVERNIGHT WITH INCREASING LIKELIHOOD NOW OF -SHRA AND -TSRA MAKING
IT INTO THE CENTRAL MOUNTAINS AFTER MIDNIGHT.

LATEST REGIONAL RADAR MOSAIC SHOWS LEADING EDGE OF CONVECTION OVER
WESTERN PA CONTINUING TO DAMPEN AND WEAKEN AS IT TRACKS EASTWARD.
THIS WON'T BE THE CASE OVERNIGHT HOWEVER...AS MOISTURE FLUX AND
CONVERGENCE FIELDS TRANSPORT MORE FAVORABLE CONDITIONS EAST OF THE
ALLEGHENIES AFTER MIDNIGHT AND DURING THE PREDAWN HOURS.

MAIN UPDATE LATE THIS EVENING IS TO INCREASE POPS ACROSS THE
BOARD...EVEN BRINGING A SLGT CHC INTO MY FAR SOUTHEAST COUNTIES
TOWARDS OR JUST AFTER DAWN. MINS LOOKING GOOD...A MILD NIGHT IN
STORE FOR ALL WITH MINS GENERALLY RANGING FROM THE LOWER TO MIDDLE
60S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
HIGHER PROBABILITIES OF SHOWERS AND THUNDERSTORMS ARE OVER CENTRAL
AND EASTERN AREAS WITH POPS NEAR LIKELY IN WEST BY AFTERNOON HOURS
ON TUESDAY. EASTERN AREAS SHOULD HAVE ANOTHER RELATIVELY DRY DAY
WITH POPS ONLY COMING UP IN THE LATE AFTERNOON HOURS.

THE COMBINATION OF WINDS AND CAPE HAS US IN THE REGION FAVORED FOR
SOME ISOLATED SEVERE WEATHER ON TUESDAY AFTERNOON AND EVENING.
SEE SPC CONVECTIVE OUTLOOK HAS ABOUT 5% RISK AND FOCUS ON MORE
DIURNAL EFFECTS DUE TO RELATIVELY WEAK LARGER SCALE FORCING.

HOPEFULLY...THE REGION WILL GET RAIN WITH THIS FRONTAL SYSTEM
WEDNESDAY...THUS UNLESS YOUR BAILING HAY THIS WEEK...WE NEED
RAIN WITH THIS SYSTEM AS THE GROWING RIDGE LATER THIS WEEK AND
NEXT COULD PUT US INTO A MORE AIR MASS FORCED CONVECTIVE REGIME
WHICH WOULD NOT PROVIDE GOOD WIDESPREAD RAINFALL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
TUESDAY NIGHT SHOULD BE RATHER MUGGY WITH LOWS/DEWPOINTS IN THE
60S. A CONSENSUS OF MODEL DATA SUPPORTS LOWER-END LKLY POPS OVER
THE NW 1/3 OF THE AREA ASSOCIATED WITH PRE-FRONTAL CONVECTION
SPILLING SEWD FROM THE LOWER GREAT LAKES.

SRN INFLUENCE OF WEAK SHORT-WAVE TROUGH WILL EJECT ACROSS THE LOWER
GREAT LAKES INTO THE NERN U.S. ON DAY 3/WEDNESDAY. THIS FEATURE
SHOULD ALLOW SFC FRONT TO SINK SWD TO A POSITION FROM NRN NEW
ENGLAND...SWWD ALONG THE NY/PA BORDER BY 18Z...JUST PRIOR TO
CONVECTIVE INITIATION. WLY FLOW SHOULD ALLOW FOR CLOUDS BREAKS
AND STRONGEST PRE-FRONTAL HEATING/DESTABILIZATION TO OCCUR ALONG
A CORRIDOR FROM S-CNTRL PA INTO THE POCONOS...WERE TEMPERATURES
SHOULD REACH CONVECTIVE TRIGGERS. ALTHOUGH THE AIRMASS IS NOT
EXPECTED TO BE PARTICULARLY UNSTABLE WITH 500-1000 J/KG OF ML CAPE
AND RATHER WEAK MID LEVEL LAPSE RATES...MODEST 0-6KM SHEAR AND
30-40KT 500MB WINDS SHOULD SUPPORT AT LEAST SOME MULTICELL TSTM
CLUSTERS CAPABLE OF PRODUCING GUSTY WINDS. THE SPC DY3 OUTLOOK
DOES INCLUDE A PORTION OF THE AREA IN THE 5% SVR PROBS.

THE OTHER POTENTIAL HAZARD COULD BE LOCALLY HEAVY RAINFALL WITH
MEAN PWAT VALUES AROUND 2 INCHES OR NEAR THE 99TH PERCENTILE FOR
LATE JUNE. THE WATER LOADING MAY ALSO CONTRIBUTE TO A FEW STG TO
SVR CONVECTIVE DOWNDRAFTS/WET MICROBURSTS. THE MODELS CONTINUE TO
SHOW A SFC LOW FORMING ALONG THE COLD FRONT OVER CENTRAL PA BY
00Z THU...WHICH SHOULD AID IN ENHANCING LLVL CONVERGENCE AND
PERHAPS FURTHER RAISE THE THREAT FOR LOCALLY HEAVY RAINS.

DRIER AIR SHOULD MAKE A RETURN FOR THURSDAY-FRIDAY AS HIGH
PRESSURE BUILDS ACROSS SOUTHERN CANADA JUST NORTH OF THE GREAT
LAKES AND PWATS RETURN TO NORMAL. THE PATTERN TAKES ON A DECIDEDLY
SUMMER LOOK AND FEEL IN THE OUTER PERIODS AS A LARGE UPPER RIDGE
WITH ABOVE NORMAL HEIGHTS BECOMES ESTABLISHED OVER THE WRN
ATLC/SERN U.S. THEREFORE EXPECT DAILY CHANCES FOR AFTN SHWRS/TSTMS
WITH INCREASINGLY MUGGY CONDITIONS AND TEMPS NEAR TO ABOVE NORMAL.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
SHOWERS TO THE WEST...WEAKENING AS THEY MOVE EAST...THUS
JUST WENT VCSH. RIDGE AXIS CLOSE TO A ERI...PIT LINE.

DID PUT VCTS IN AT JST...GIVEN AREA OF CONVECTION NEAR PIT
AND POINTS WEST.

MOST OF THE DAY WILL FEATURE VFR CONDITIONS. PWATS FCST TO
BE VERY HIGH...BUT DEWPOINTS NOT REAL HIGH. ALSO THERE IS A
BREEZE THAT SHOULD PICK UP AFTER SUNRISE. THUS NOT EXPECTING
A LOT OF HZ OR FOG. WENT MAINLY WITH VCSH...MAIN THING GOING
FOR SHOWERS AND STORMS IS STEEP LOW LEVEL LAPSE RATES.

CONCERN FOR WIDESPREAD SHOWERS AND STORMS WITH VERY HEAVY RAIN
INCREASES BY WED...AS PWAT VALUES CLIMB TO NEAR 2 INCHES. ALSO
SOME CHC FOR STRONG TO EVEN SEVERE STORMS...BUT CLOUD COVER MAY
LIMIT THIS. MAIN CONCERN IS THAT FRONT MAY NOT CLEAR THE AREA TO
LATER THU...IF THEN.

AGAIN...SHOWERS AND STORMS WILL LIKELY CONTAIN VERY HEAVY RAIN
AT TIMES...UNTIL COLD FRONT MOVES SE OF THE AREA...GIVEN ABNORMAL
DEEP SW FLOW FROM THE GULF STATES AND VERY HIGH PWATS.

EARLIER DISCUSSION BELOW.

VFR CONDITIONS PERSIST ACROSS ALL OF CENTRAL PA THIS EVENING WITH
SOUTH TO SOUTHEAST SURFACE WINDS AT 5-10 KTS. THESE WINDS WILL
LIGHTEN OVERNIGHT. BIGGEST POTENTIAL IMPACTS THOUGH WILL BE FROM A
PERSISTENT CLUSTER OF CONVECTION ONGOING OVER W PA ALONG THERMAL
RIDGE. HIRES MESO MODELS CONTINUE TO TRY TO DISSIPATE THIS
ACTIVITY...BUT INCREASING DEEP LAYER MOISTURE AND BOUNDARY LAYER
CONVERGENCE NOW LOOK TO BE ENOUGH TO ALLOW THIS CONVECTION TO
SLIDE INTO WEST CENTRAL AND NORTHWEST MOUNTAINS BEGINNING AROUND
MIDNIGHT WITH INCREASING LIKELIHOOD OF -SHRA/SCT -TSRA MAKING IT
INTO THE CENTRAL MOUNTAINS DURING THE OVERNIGHT HOURS. WILL MAKE
MENTIONS OF SHOWERS IN KBFD-KUNV WITH NEXT UPDATE /OUT SHORTLY/.
THICKENING MID/HIGH CLOUDS SHOULD HELP MINIMIZE IMPACTS OF FOG
LATER...BUT WILL CONTINUE FORECAST OF MVFR VSBYS IN MOST PLACES
HEADING TOWARD SUNRISE.

TUESDAY WILL BRING SCATTERED CONVECTION TO MAINLY NW HALF IN THE
MORNING /RESULTING IN LOCAL RESTRICTIONS/...FOLLOWED BY MORE
NUMEROUS TSTMS IN THE AFTERNOON. SE PORTIONS SHOULD BE MAINLY DRY
IN THE MORNING...WITH SCT TSTMS FORMING IN THE AFTERNOON AS
ATMOSPHERE BECOMES MORE UNSTABLE.

OUTLOOK...
WED...SCATTERED TO NUMEROUS SHRA/TSRA. LOCAL RESTRICTIONS LIKELY.
THU...MAINLY VFR. CHC OF SHOWERS EARLY.
FRI...PRIMARILY VFR. PERHAPS A SHOWER OR STORM IN THE AFT/EVE.
SAT...LOCAL RESTRICTIONS IN SCT SHOWERS/TSTMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM
NEAR TERM...GRUMM/DEVOIR
SHORT TERM...GRUMM
LONG TERM...STEINBUGL
AVIATION...MARTIN/RXR
Hazardous weather outlook, Jun 23, 2:19 PM EDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
219 PM EDT MON JUN 23 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-241830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
219 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS THE POSSIBILITY OF A FEW STRONG TO SEVERE THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 3:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 AM EDT TUE JUN 24 2014

PAZ004-005-240815-
WARREN PA-MCKEAN PA-
321 AM EDT TUE JUN 24 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 321 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PLEASANTVILLE...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CHAPMAN STATE PARK AROUND 340 AM EDT.
  WARREN...SHEFFIELD...WARREN SOUTH AND LUDLOW AROUND 350 AM EDT.
  KINZUA DAM AND WESTLINE AROUND 400 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CLARENDON...TIDIOUTE
AND STARBRICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4177 7961 4178 7959 4200 7906 4200 7890
      4170 7869 4162 7884 4163 7961
TIME...MOT...LOC 0721Z 240DEG 49KT 4157 7951

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:42 PM EDTFlash Flood WatchCTPCameron, Elk, McKean, Potter, Tioga, Warren30 hr
Jun 24, 3:35 PM EDTSpecial Weather StatementCTPWarren55 min
Jun 24, 4:36 PM EDTAreal Flood AdvisoryCTPBedford, Blair114 min
Jun 24, 4:42 PM EDTSpecial Weather StatementCTPMcKean63 min
Jun 24, 6:01 PM EDTSpecial Weather StatementCTPPotter29 min
Jun 24, 6:09 PM EDTSevere Thunderstorm WarningCTPCameron, Potter, Tioga66 min
Jun 24, 6:36 PM EDTSpecial Weather StatementCTPFulton24 min
Jun 24, 7:16 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga59 min
Jun 24, 7:31 PM EDTAreal Flood AdvisoryCTPPotter, Tioga3 hr

Nearby

Special Weather Statements in Pennsylvania, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.